January 16, 2018
Audience: Pharmacy, Oncology, Nursing
ISSUE: Anaphylaxis, anaphylactic shock and other serious hypersensitivity reactions have been reported in the postmarketing setting, some requiring hospitalization. These reactions have occurred during or soon after the infusion of Varubi (rolapitant) injectable emulsion. Most reactions have occurred within the first few minutes of administration. Symptoms of anaphylaxis can include wheezing or difficulty breathing; swelling of the face or throat; hives or flushing; itching; abdominal cramping, abdominal pain or vomiting; back pain or chest pain; hypotension or shock.
See the Health Care Provider Letter for important prescribing information to reflect the new safety information..
BACKGROUND: Varubi (rolapitant) injectable emulsion is approved to prevent delayed phase chemotherapy-induced nausea and vomiting (emesis). Varubi is approved in adults in combination with other drugs (antiemetic agents) that prevent nausea and vomiting associated with initial and repeat courses of vomit-inducing (emetogenic and highly emetogenic) cancer chemotherapy.
RECOMMENDATION: Healthcare professionals must be vigilant for signs of hypersensitivity or anaphylaxis in all patients receiving Varubi (rolapitant) injectable emulsion, both during and following its administration.
It is advised that Healthcare professionals consult with patients to determine if the patient is hypersensitive to any component of the product (including soybean oil). Furthermore, as cross reactions to other allergens is possible, patients with known allergies to legumes or other related allergens should be monitored closely. Patients with a potential hypersensitivity should not be administered Varubi (rolapitant) injectable emulsion.
Appropriate treatment should be available for immediate use in the event of an anaphylactic reaction during treatment with Varubi (rolapitant) injectable emulsion.
If anaphylaxis or any other serious hypersensitivity/infusion reaction occurs,
- administration of Varubi (rolapitant) injectable emulsion should be stopped immediately.
- appropriate medical management (including epinephrine and or antihistamines) should be initiated, and
- Varubi (rolapitant) injectable emulsion should be permanently discontinued.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program:
- Complete and submit the report Online: www.fda.gov/MedWatch/report
- Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178
[01/16/2018 – Varubi (rolapitant) Injectable Emulsion Information Page – FDA]
[01/16/2018 – Health Care Provider Letter – Varubi – Tesaro]